Heavy Snow, Alcona
- When
- February 24, 1:00 AM EST to 3:00 PM EST
- Where
- Alcona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.712, -83.344 (the zone’s center; the record gives no point)
Low pressure moved northeast across Lake Erie during the early morning hours of the 24th. A broad area of relatively light snow developed northwest of the low.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure moved northeast across Lake Erie during the early morning hours of the 24th. A broad area of relatively light snow developed northwest of the low. Embedded within this area was a narrow band of much heavier snow (snowfall rates of 1 to 2 inches per hour). This band impacted parts of Central and Northeast Lower Michigan. Snow amounts reached 10 to 14 inches in Lupton, West Branch, South Branch, Glennie, and southeast Roscommon County, by midday on the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 23, 11:17 PM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1117 PM EST THU FEB 23 2012 .UPDATE... ISSUED AT 1025 PM EST THU FEB 23 2012 994MB SFC LOW RUNNING EASTWARD ALONG THE OHIO RIVER VALLEY THIS EVENING...ASSOCIATED UPPER LOW DEEPENING AND CLOSING OFF OVER THE LOWER LAKES. RELATIVELY NARROW CORRIDOR OF PRECIPITATION SPANS FROM SRN WISCONSIN ACROSS SRN LOWER MICHIGAN/NRN OHIO...DRIVEN PRIMARILY BY DEFORMATION/F-GEN FORCING ALONG THE NORTH SIDE OF THE LOW. FOR NRN MICHIGAN...WATCHING AN AREA OF MAINLY LIGHT- MODERATE SNOWFALL ACROSS SRN WISCONSIN (BUT WITH A NICE NARROW ENHANCED HEAVY F-GEN BAND) PIVOTING AND STARTING TO LIFT NORTHEASTWARD THROUGH LOWER MICHIGAN. AREA OF SNOWFALL LINES UP NICELY WITH POCKET OF 700MB-500MB Q-VECTOR CONVERGENCE DEPICTED BY THE 00Z NAM WHICH SUGGESTS AXIS OF STRONGEST FORCING (AND ASSOCIATED SNOWFALL) WILL SLIDE ACROSS CENTRAL LOWER MICHIGAN AND PORTIONS OF NE LOWER MICHIGAN...LATE OVERNIGHT THROUGH FRIDAY MORNING...HEAVIEST SNOWFALL IMPACTING THE FAR SE COUNTIES. SO FAR...GOING FORECAST AND WINTER WEATHER ADVISORY HEADLINE APPEARS ON TRACK WITH JUST SOME TIMING/ACCUMULATION TWEAKS. UPDATE ISSUED AT 648 PM EST THU FEB 23 2012 NO BIG CHANGES TO THE FORECAST SINCE 4 PM. AREA OF LOW PRESSURE WORKING INTO THE OHIO RIVER VALLEY WITH A NARROW CORRIDOR OF SNOWFALL SLIDING UP INTO SRN LOWER MICHIGAN. LOW WILL EVENTUALLY DEEPEN AND LIFT UP THROUGH NRN OHIO/FAR SE LOWER MICHIGAN FRIDAY MORNING AND PUSH LIGHT SNOWFALL UP INTO PORTIONS NRN LOWER MICHIGAN...PRIMARILY ON FRIDAY. GOING FORECAST HAS LIGHT SNOW SPREADING INTO NRN LOWER MICHIGAN OVERNIGHT...WHICH MAY BE A BIT TOO FAST GIVEN CURRENT TRENDS. MAY ULTIMATELY NEED TO SLOW DOWN PROGRESS OF SNOWFALL INTO THE REGION...BUT WILL WATCH TRENDS FOR A FEW MORE HOURS. && .SYNOPSIS... ISSUED AT 412 PM EST THU FEB 23 2012 AN ACTIVE WEATHER PATTERN WILL BE IN PLACE FRIDAY INTO THE WEEKEND. THE FIRST LOW PRESSURE SYSTEM WILL GATHER STRENGTH OVER THE PLAINS...AND MOVE ACROSS THE NORTHERN OHIO VALLEY LATE TONIGHT. THIS FEATURE WILL BRING ANOTHER ROUND OF LIGHT SNOW LATER TONIGHT INTO FRIDAY TO MUCH OF THE REGION. SEASONAL TEMPERATURES AND LIGHT LAKE EFFECT SNOW SHOWERS ARE THEN POSSIBLE FRIDAY NIGHT INTO THE FIRST HALF OF THE WEEKEND. ANOTHER WEAK SYSTEM WILL BRING THE NEXT CHANCE OF LIGHT SNOW SUNDAY. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 412 PM EST THU FEB 23 2012 ...WINTER WX ADVISORY NOW ISSUED IOSCO-ARENAC-GLADWIN COUNTIES FOR PERIOD OF LIGHT SNOW LATE TNGT INTO FRI... USA MODELS NOW IN CONCERT WITH MORE SRN SOLUTION ADVERTISED BY INT'L MODELS. 12-18Z ANIMATION OF OBJECTIVE MSAS ANALYSIS HAVE SHOWN CONSOLIDATION/MERGING OF SFC LOWS OVER MO...WHERE INT'L MODELS NAILED IT THE PAST COUPLE DAYS. 6H FCSTS OF SFC LOW POSITION AT 18Z LOOK GOOD. GUIDANCE CONSENSUS TAKES LOW TO NEAR CLE BY 12Z/FRI. EXPECT NRN FRINGE OF S- SHIELD GRADUALLY WORKS NWD AFTER MIDNGT. WHILE THERE IS A GOOD FGEN SIGNATURE...IT'S ALL ALOFT 06-09Z AND HEADS E BEFORE LOW-LEVELS SATURATE. WINDS SPEEDS ARE A BLEND OF ALL GUIDANCE WITH A BIAS CORRECTION SINCE SPEEDS WILL BE LIGHT. TEMPS WERE DERIVED FROM 3-HOURLY CONSENSUS OF NCEP MOS. TEMP CURVES ARE BELOW AVG CONFIDENCE THIS EVNG. ONCE WE LOSE DIURNAL CU/SC ONLY THIN CIRRUS WILL REMAIN. THIS COULD RESULT IN A FAIRLY STEEP DROP OFF...ESPECIALLY IN AREAS WHERE DWPTS HAVE MIXED DOWN TO 19-21F FROM MBL-CAD-HTL. FRI: DEFORMATION S- SHIELD GRADUALLY DEPARTS TO THE E. WE'VE KEPT POPS HIGH INTO THE AFTN S/E OF GAYLORD. THIS MAY BE A BIT GENEROUS BUT FAR NW EDGE OF S- CAN HANG ON LONGER THAN EXPECTED WITH MINIMAL ACCUM. STORM TOTALS AS WE SEE IT NOW: 3-5" IOSCO-GLADWIN-ARENAC COUNTIES. 1-2" OVER THE REST OF NRN LOWER...EXCEPT LESS THAN 1" OVER THE TIP OF THE MITT. POSSIBLE FCST SHORTCOMING: MAY NOT HAVE ACCOUNTED ENUF FOR NE LOW LAKE ENHANCEMENT INTO ALCONA/ALPENA COUNTIES. CAN ENVISION THESE COUNTIES MAY NEED TO BE ADDED TO ADVY. LAKE BANDS PROBABLY DEVELOP OVER LAKE SUPERIOR/MICH. BY AFTN... BACKING FLOW WILL SHIFT THEM INTO NRN LOWER MI WITH DEEP MSTR REMAINING. FLOW WILL CONTINUE BACKING WHICH WILL LIMIT ACCUMS AT ANY ONE LOCATION. TEMPS WERE LOWERED 3-4F AS TIME-HGT CROSS SECTIONS SHOW HEAVY CLOUD COVER /30-34F/. SO DIABATIC HEATING VIA RADIATION WILL BE SHUNTED. WINDS: NAM WINDS ARE SURPRISINGLY LOW GIVEN THAT WE'LL HAVE A 990 MB LOW VICINITY BUF BY 00Z/SAT. SO REFRESHED THE FCST WITH GFS 2M WINDS AND APPLIED MOS GUIDE WIND SPEEDS OVER LAND WITH NO BIAS CORRECTION. RAN LOCALIZATION TOOL TO ENHANCE MARINE AREAS FOR COASTAL CONVERGENCE. BELIEVE WE'LL SEE MARGINAL GALES ON LAKE HURON. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 412 PM EST THU FEB 23 2012 LOW AMPLITUDE THREE WAVE HEMISPHERIC PATTERN IN PLACE...LONG WAVE TROUGH AXIS LIES ACROSS EASTERN NORTH AMERICA WITH A BROAD FLAT RIDGE OVER THEE ASTERN PACIFIC. SHORT WAVE ENERGY COMING OVER THE RIDGE AND DROPPING INTO THE MEAN TROUGH POSITION WILL BE THE DEFAULT WEATHER PATTERN THROUGH THE LONG RANGE...FIRST WITH TONIGHT'S SYSTEM...THEN WATCHING EVOLUTION OF SHORT WAVE ENERGY CURRENTLY OUT AT 150W AND THE DATELINE HEADING INTO NEXT WEEK. FRIDAY NIGHT THROUGH SUNDAY...SYSTEM RESPONSIBLE FOR FRIDAY'S SNOWFALL WILL BE LIFTING THROUGH THE LOWER GREAT LAKES AND INTO NEW ENGLAND FRIDAY NIGHT...WITH SOME COLDER AIR COMING ACROSS THE FORECAST AREA IN ITS WAKE. DEEP LAYER MOISTURE/CYCLONIC FLOW WILL LINGER ACROSS NORTHERN MICHIGAN...SO EXPECT SOME SYNOPTIC LIGHT SNOW/FLURRIES TO HANG AROUND ALONG WITH SOME LAKE CONTRIBUTION AS 850MB TEMPERATURES DROP INTO THE -12C TO -14C RANGE. LOW LEVEL FLOW EXPECTED TO BE NORTH-NORTHWEST/NORTHWEST...AND DRAINAGE FLOW OUT OF ONTARIO MAY THIN THE CLOUDS ACROSS PORTIONS OF EASTERN UPPER ADJACENT TO THE ST. MARY'S RIVER OVERNIGHT INTO SATURDAY MORNING. ACCUMULATIONS FRIDAY NIGHT SHOULD BE ON THE LIGHT SIDE FOR THE MOST PART. SYNOPTIC PATTERN BECOMES INCREASINGLY UNFAVORABLE FOR LAKE CONVECTION AS SATURDAY PROGRESSES...AS FLOW BECOMES MORE ANTICYCLONIC AND ATMOSPHERE BEGINS TO DRY OUT. MOST PERSISTENT SNOW SHOWER ACTIVITY WILL BE DOWNWIND OF LAKE MICHIGAN WHERE TRAJECTORY WILL BE MORE FAVORABLE...AND LOOKS LIKE WE MAY SEE MORE SUN BREAK OUT ACROSS EASTERN UPPER/NORTHEAST LOWER. LOW LEVEL RIDGING BUILDS ACROSS MICHIGAN SATURDAY NIGHT...AHEAD OF A NEW AREA OF LOW PRESSURE FORECAST TO SPIN UP ACROSS THE NORTHERN PLAINS SATURDAY. WARM ADVECTION KICKS IN LATE SATURDAY NIGHT INTO SUNDAY...WHICH WILL SPREAD MID/HIGH CLOUDS INTO THE REGION BY SUNDAY MORNING. IN ADDITION...BACKING LOW LEVEL FLOW AND ENOUGH RESIDUAL LOW LEVEL COLD AIR STILL AROUND MAY RESULT IN SOME NUISANCE STRATOCUMULUS SPREADING BACK INTO EASTERN UPPER/NORTHEAST LOWER. DURING THE DAY SUNDAY...BATTLE WILL BE BETWEEN MOIST MID/UPPER LEVELS AND DRY LOWER LAYERS HOLDING PRECIPITATION AT BAY. BEST CHANCES FOR SNOW LOOK TO BE ACROSS UPPER MICHIGAN AND THE TIP OF THE MITT...AND MAY KEEP MUCH OF NORTHEAST LOWER DRY THROUGH SUNDAY AFTERNOON. EXTENDED FORECAST (MONDAY THROUGH THURSDAY)...EXTENDED STARTS WITH SURFACE LOW CROSSING LAKE SUPERIOR/UPPER MICHIGAN ON MONDAY...WITH A NORTHWARD TREND IN THE DEEPER MOISTURE IN THE GFS/ECMWF RUNS (GGEM STILL TRIES TO SQUEEZE OUT SOME PRECIP ALONG TRAILING COLD FRONT ACROSS LOWER MICHIGAN). WILL EMPHASIZE PRECIP CHANCES A BIT MORE ACROSS EASTERN UPPER AND DOWNPLAY THEM ACROSS NORTHERN LOWER. SOME MORE CONSPICUOUS DIFFERENCES IN HANDLING THE NEXT SHORT WAVE TROUGH DROPPING INTO THE WESTERN STATES...MORE SO IN THE LOW LEVEL MASS FIELDS WHERE THE OPERATIONAL GFS TRIES TO PUSH AN ELONGATED BAROCLINIC ZONE UP INTO THE OHIO VALLEY WITH A SIGNIFICANT PUSH OF OVERRUNNING MOISTURE TUESDAY. ECMWF/GGEM ARE SLOWER TO DO THIS AND SPIN UP A MORE SIGNIFICANT CYCLONE MOVING INTO THE MID/UPPER MISSISSIPPI VALLEY IN THE WEDNESDAY TIME FRAME...WHICH COULD BE A SIGNIFICANT SNOW PRODUCER FOR THE UPPER GREAT LAKES REGION. LOTS OF ENSEMBLE SPREAD HERE...FOR NOW WILL PROBABLY TREND THE FORECAST DRIER ON TUESDAY (AT LEAST ACROSS NORTHERN LOWER)...AND INCREASE POPS FOR WEDNESDAY. PROBABLY WORTH A MENTION IN THE AFTERNOON HAZARDOUS WEATHER OUTLOOK AS WELL. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1117 PM EST THU FEB 23 2012 LOW PRESSURE MOVING INTO THE OHIO RIVER VALLEY WILL EVENTUALLY DEEPEN AND LIFT INTO OHIO/FAR SE LOWER MICHIGAN ON FRIDAY. ASSOCIATED CORRIDOR OF SNOWFALL OVER SRN WISCONSIN WILL PIVOT AND LIFT NORTHEASTWARD UP THROUGH LOWER MICHIGAN DURING THE OVERNIGHT HOURS...BRINGING DETERIORATING (MVFR) CONDITIONS TO THE TERMINAL SITES BY FRIDAY MORNING. MVFR CONDITIONS PERSIST THROUGH MUCH OF THE DAY... WITH SNOWFALL TAPERING OFF DURING THE AFTERNOON AND EARLY EVENING HOURS. && .MARINE... ISSUED AT 412 PM EST THU FEB 23 2012 LOW PRESSURE WILL TRACK S OF THE GREAT LAKES TNGT AND WILL BE LOCATED NEAR BUFFALO BY LATE FRI AFTN. SCA'S HAVE BEEN POSTED AND WILL GO INTO EFFECT FRI...FOR ALL NEARSHORE WATER SURROUNDING NRN LOWER MI...EXCEPT THE STRAITS. FOR LAKE HURON FROM PRESQUE ISLE LIGHT DOWN TO ALABASTER...GALE WARNINGS HAVE BEEN ISSUED FOR MARGINAL NORTHERLY GALES /PROBABLY REMAINING BELOW 40 KTS/. && .APX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 4 PM EST FRIDAY FOR MIZ036-041-042. && UPDATE...BA SHORT TERM...HALBLAUB LONG TERM....JPB AVIATION...BA MARINE...HALBLAUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1043 PM EST THU FEB 23 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 241200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1043 PM EST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...OVERNIGHT AN AREA OF LIGHT TO MODERATE SNOW WILL OVERSPREAD PORTIONS OF NORTHERN LOWER MICHIGAN OVERNIGHT...WITH GREATEST SNOW ACCUMULATIONS OVER IOSCO-ARENAC-GLADWIN COUNTIES. PLEASE SEE ON-GOING WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT TO MODERATE SNOW WILL CONTINUE OVER NORTHERN LOWER MICHIGAN FRIDAY MORNING AND END IN THE AFTERNOON WITHIN THE WINTER WEATHER ADVISORY. A PERIOD OF NORTHERLY GALE FORCE WINDS ARE EXPECTED FRIDAY ON THE NEARSHORE WATERS OF LAKE HURON...FROM PRESQUE ISLE LIGHT TO ALABASTER. ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE UPPER GREAT LAKES SUNDAY NIGHT INTO MONDAY. AT THIS TIME...APPEARS GREATEST THREAT FOR ACCUMULATING SNOWFALL WILL BE ACROSS EASTERN UPPER MICHIGAN. WILL ALSO BE WATCHING ANOTHER SYSTEM DEVELOPING OVER THE MIDWEST DURING THE MIDWEEK PERIOD...WHICH COULD BRING MORE ACCUMULATING SNOWFALL TO NORTHERN MICHIGAN IN THE WEDNESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF TWO WAYS: BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS) BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV JDH/JPB/ADAM
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368166, 368167, 368168, 368169, 368170, 368171.